Flash Flood, Grafton
- When
- August 30, 10:00 PM EST to August 31, 5:00 AM EST
- Where
- Grafton County, Lisbon
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.941, -71.820 (the zone’s center; the record gives no point)
5 hours caused flash flooding of roads as well as washouts due to overloaded culverts. Portions of Route 135 in Dalton were washed out as well as portions of Route 3 in Lancaster.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Up to 3 inches of rain in 2.5 hours caused flash flooding of roads as well as washouts due to overloaded culverts. Portions of Route 135 in Dalton were washed out as well as portions of Route 3 in Lancaster.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 30, 8:46 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 946 PM EDT MON AUG 30 2004 .UPDATE... WILL NOT BE UPDATING CURRENT ZONE FORECAST THIS EVENING AS THINGS PRETTY MUCH GOING AS PLANNED. ALSO NO CHANGES TO THE COASTAL WATERS FORECAST. && .PREVIOUS DISCUSSION... .SHORT TERM (TONIGHT AND TUESDAY)... LATEST RADAR SHOWS A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN NEW HAMPSHIRE...WITH WIDELY SCATTERED SHOWERS ACROSS THE FOOTHILLS. ALTHOUGH INSTABILITY WAS IN PLACE...LACK OF A BOUNDARY HAD PREVENTED ORGANIZED CONVECTION SO FAR. STILL EXPECT A LIMITED POTENTIAL FOR STRONG STORMS IN WESTERN NEW HAMPSHIRE AND IN THE MOUNTAINS...BUT WILL NOT INCLUDE ENHANCED WORDING...AS WE WILL SOON LOOSE DAYTIME HEATING. THE NEXT CONCERN IS THE POTENTIAL FOR FLOODING. IN SHORT...FAVOR THE WETTER GFS OVER THE ETA BECAUSE THE GFS SEEMS TO HAVE A BETTER HANDLE ON MOISTURE TRAINING UP FROM NEW JERSEY SHOWN BY RADAR AND WATER VAPOR IMAGERY. THE GFS SHOWS THIS RAINFALL BLOSSOMING (THE ETA HARDLY SHOWS IT AT ALL) AND MOVING INTO NORTHERN NEW HAMPSHIRE TONIGHT. WILL ISSUE A FLOOD WATCH FOR CENTRAL AND NORTHERN NEW HAMPSHIRE. HEAVY RAINFALL FROM PREVIOUS DAYS HAS LEFT THE GROUND NEARLY SATURATED...WITH ANY RAINFALL OVER 2 INCHES IN 12 HOURS LIKELY TO CAUSE PROBLEMS IN THE WATCH AREA. OTHERWISE...STICK CLOSE TO MAV MOS FOR TEMPERATURES/POPS. EXPECT THE MAJORITY OF TROPICAL MOISTURE FROM THE REMNANTS OF HERMINE AND GASTON TO PRIMARILY REMAIN OFFSHORE. && .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...HIGH PRESSURE WILL BUILD ACROSS THE AREA TUESDAY NIGHT THROUGH THURSDAY. WARM ADVECTION DEVELOPS FRIDAY WHILE 12Z GFS INDICATES BACK DOOR COLD FRONT COULD APPROACH REGION FROM NE OVER THE WEEKEND. WOULD LIKE TO SEE MORE CONSISTENT RUNS WITH THIS FEATURE BEFORE INCLUDING IN FCST. && .AVIATION...COASTAL STRATUS AND FOG WILL ROLL BACK IN SHORTLY AFTER DARK INTO COASTAL LOCATIONS...WITH IFR CONDITIONS. MEANWHILE... EXPECT SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON. STEADIER SHOWERS...POSSIBLY WITH EMBEDDED THUNDERSTORMS WILL MOVE IN BETWEEN 04 AND 12Z. CONDITIONS WILL IMPROVE TO MVFR TUESDAY MORNING FROM WEST TO EAST. && .MARINE... SHORT TERM...EXPECT SEAS TO RISE TO 5 FT EAST TOMORROW...MAINLY FROM SWELL FROM THE REMNANTS OF HERMINE. HOWEVER...EXPECT WINDS TO REMAIN BELOW SCA CRITERIA. FOG WILL LOWER VSBY TO BELOW 1 NM TONIGHT. LONG TERM...SEAS SHOULD GRADUALLY SUBSIDE BELOW SMALL CRAFT CRITERIA TUESDAY AND WEDNESDAY MORNING. QUIET WEATHER EXPECTED REMAINDER OF WEEK. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...FLOOD WATCH: NHZ001>006 MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 903 PM EDT MON AUG 30 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-310902- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 903 PM EDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT FOR COOS...CARROLL AND GRAFTON COUNTIES OF NORTHERN AND CENTRAL NEW HAMPSHIRE. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH FOR COOS...CARROLL AND GRAFTON COUNTIES OF NORTHERN AND CENTRAL NEW HAMPSHIRE CONTINUES THROUGH NOON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY REPORTS OF SIGNIFICANT RAINFALL AND ANY FLOODING TO THE NATIONAL WEATHER SERVICE.
The Burlington radar (KCXX), 125 km away, was scanning. The volume nearest the first event began at 02:57 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421596, 5421597.